California, 2008High Wind in California, February 23 to 24, 2008
February 23 to 24, 2008 · NWS SGX · 1 event in 1 county or zone
Strong winds aloft associated with a storm system brought gusty winds to the desert slopes of the San Bernardino Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds aloft associated with a storm system brought gusty winds to the desert slopes of the San Bernardino Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 23, 9:30 PM PST, 1 hour 21 minutes earlier.
Area forecast discussion, Feb 23, 9:30 PM PST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PST SAT FEB 23 2008
.SYNOPSIS...A PACIFIC STORM WILL BRING RAIN TONIGHT AND
SUNDAY...HEAVY AT TIMES...WITH SNOW AT THE HIGHER ELEVATIONS. THIS
STORM WILL ALSO BRING LOCAL STRONG GUSTY WINDS...MAINLY IN THE
MOUNTAINS AND DESERTS. HIGH SURF WILL AFFECT THE BEACHES LATE SUNDAY
THROUGH TUESDAY. FAIR AND WARMER WEATHER WILL RETURN EARLY NEXT WEEK
AS HIGH PRESSURE BUILDS.
&&
.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.
.SHORT TERM (TONIGHT-TUE)...OVERRUNNING MOISTURE IN THE WARM SECTOR
WAS PRODUCING LIGHT SHOWERS THIS EVENING...MAINLY IN THE NW AREAS.
THE 00Z NKX SOUNDING SHOWED MID TO HIGH LEVEL MOISTURE IN STRONG WSW
WINDS ALOFT WITH COOLING THROUGH MOST OF THE COLUMN...BUT ESPECIALLY
AROUND 850 MB.
A VIGOROUS COLD FRONT ASSOCIATED WITH THE STRONG UPPER LOW CENTERED
OFF OF NRN CA WILL MOVE ONSHORE EARLY SUN MORNING. LIGHT WARM SECTOR
RAIN WILL CONTINUE AND BECOME MORE WIDESPREAD AHEAD OF THE FRONT.
EXPECT A PERIOD OF MODERATE TO HEAVY PRECIP WITH THE FRONT LATE
TONIGHT AND EARLY SUN MORNING. THE HEAVY RAIN COMBINED WITH ALREADY
SATURATED SOIL WILL CAUSE THE POTENTIAL FOR FLASH FLOODING...ESPECIALLY
IN AND BELOW RECENTLY BURNED AREAS AND ON STEEP TERRAIN. STRONG
GUSTY WINDS WILL ACCOMPANY THIS SYSTEM AND CONTINUE INTO SUN NIGHT
WITH THE STRONGEST WINDS IN THE MOUNTAINS AND LOCALLY INTO THE HIGH
DESERTS GUSTING NEAR 60 MPH. THE SNOW LEVEL WILL START OUT QUITE
HIGH AND THEN BE AROUND 7000 FT WITH THE FRONT. THE SNOW LEVEL WILL
DROP TO AROUND 5500 FT BEHIND THE FRONT BUT MOST OF THE PRECIP WILL
BE OVER BY THEN. THERE COULD BE A FOOT OR TWO OF SNOW AT THE HIGHER
ELEVATIONS.
RAINFALL ESTIMATES ARE...
COASTAL AREAS.......0.50 TO 1.50 INCHES
INLAND VALLEYS......0.75 TO 1.75 INCHES
FOOTHILLS...........1.25 TO 2.25 INCHES
MOUNTAINS...........2 TO 3 INCHES...WITH LOCAL AMOUNTS TO 5 INCHES
HIGH DESERTS........0.25 TO 0.60 INCHES
LOWER DESERTS.......0.05 TO 0.30 INCHES.
THE SHOWERS WILL TAPER OFF SUN AFTERNOON BUT RESIDUAL
MOISTURE...ISLAND EFFECT AND OROGRAPHICS MAY CONTINUE A FEW SHOWERS
INTO SUN NIGHT WITH SCT TO BKN CLOUDS LINGERING INTO MON. OFFSHORE
FLOW WILL CAUSE LOCAL GUSTY WINDS THROUGH AND BELOW MOUNTAIN CANYONS
AND PASSED TUE WITH MOSTLY CLEAR SKIES. WARMER MON THEN MORE WARMING
TUE..ESPECIALLY W OF THE MOUNTAINS.
&&
.LONG TERM (WED-SAT)...FAIR AND MILD WEATHER UNDER HIGH PRESSURE
WITH WEAK OFFSHORE FLOW WILL PREVAIL THROUGH MOST OF THE LONG TERM.
HOWEVER...A COUPLE OF WEAK SHORT WAVE TROUGHS COULD BRING A FEW MORE
CLOUDS AND SLIGHT COOLING THU AND AGAIN SAT.
&&
.AVIATION...
240430Z...EXPECTING WIDESPREAD LIGHT PRECIP TONIGHT DUE TO
OVERRUNNING BUT BASES SHOULD REMAIN FAIRLY ELEVATED WITH VSBYS
GREATER THAN 6SM. A STRONG COLD FRONT WILL MOVE INTO THE NORTHERN
AREAS BETWEEN 08-12Z AND SPREAD SOUTH THROUGH ABOUT 21Z. BASES WILL
RAPIDLY DROP TO 1000 FT MSL OR LOWER WITH THE MAIN FRONTAL BAND AND
PRECIP WILL BECOME HEAVY AT TIMES. VSBY SHOULD REMAIN 2SM OR GREATER
IN MOST AREAS WITH LOCAL VISIBILITY TO 1/2SM IN HEAVY RAIN. WIND
GUSTS COULD BE NEAR AIRPORT WEATHER WARNING CRITERIA AT KSAN
TOMORROW MORNING. STRONG WINDS OVER THE MOUNTAINS AND DESERTS WILL
RESULT IN MOUNTAIN WAVE / ROTOR ACTIVITY AND ASSOCIATED UP AND
DOWNDRAFTS SUNDAY. SHOWERS EXPECTED TO LINGER SUNDAY AFTERNOON AND
EVENING BEHIND THE FRONT...ESPECIALLY INLAND. CLEARING EARLY MONDAY
MORNING.
&&
.MARINE...
240430Z...SOUTH WINDS WILL INCREASE TONIGHT AS THE FRONT MOVES
CLOSER. WINDS EXPECTED TO BE SMALL CRAFT ADVISORY LATE TONIGHT
THROUGH SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE IN LATE
TONIGHT THROUGH SUNDAY MORNING WITH HEAVY RAIN AT TIMES AND
HAZARDOUS SAILING CONDITIONS. WINDS WILL DECREASE LATE SUNDAY
MORNING...TURNING TO THE SOUTHWEST AND THEN BECOME WEST AND WEAKEN
FURTHER SUNDAY AFTERNOON. SHOWERS SUNDAY AFTERNOON...DECREASING
THROUGH SUNDAY NIGHT. THIS SYSTEM WILL CAUSE A LARGE WEST SWELL TO
MOVE IN BY LATE SUNDAY AFTERNOON. THEREFORE A HIGH SURF ADVISORY HAS
BEEN ISSUED FROM LATE SUN AFTERNOON THROUGH TUE MORNING WHEN THE
SURF IS EXPECTED TO DECREASE BELOW SEVEN FEET. ALSO THERE WILL BE
SMALL CRAFT HAZARDOUS SEAS DURING THIS PERIOD.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS LATE TONIGHT TO 8 PM PST SUNDAY. SEE LAXNPWSGX.
WINTER STORM WARNING ABOVE 7000 FEET FOR SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS FROM 10 PM TONIGHT TO 6 PM PST SUNDAY.
SEE LAXWSWSGX.
FLASH FLOOD WATCH FOR ALL OF ORANGE...SOUTHWEST SAN BERNARDINO...
WESTERN RIVERSIDE...AND SAN DIEGO COUNTY EXCEPT DESERTS LATE TONIGHT
THROUGH SUNDAY. SEE LAXFFASGX.
HIGH WIND WATCH FOR COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS
FOR SUNDAY. SEE LAXNPWSGX.
HIGH SURF ADVISORY AND POTENTIAL BEACH EROSION LATE SUNDAY AND
MONDAY. SEE LAXCFWSGX.
SMALL CRAFT ADVISORY FOR COASTAL WATERS FROM LATE TONIGHT THROUGH
MONDAY. SEE LAXCWFSGX.
&&
PUBLIC...DA
AVIATION...SV
Hazardous weather outlook, Feb 23, 4:00 PM PST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT FEB 23 2008
CAZ042-043-048-050-055-056-057-058-060-061-062-241200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PST SAT FEB 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.
.DAY ONE... REMAINDER OF TODAY AND TONIGHT.
A PACIFIC STORM WILL BRING RAIN WITH SNOW AT THE HIGHER ELEVATIONS
AND LOCAL STRONG GUSTY WINDS TONIGHT AND SUNDAY.
THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT...
HIGH WIND WARNING FOR SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS LATE TONIGHT TO 8 PM PST SUNDAY.
WINTER STORM WARNING ABOVE 7000 FEET FOR SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS FROM 10 PM TONIGHT TO 6 PM PST SUNDAY.
FLASH FLOOD WATCH FOR ALL OF ORANGE...SOUTHWEST SAN BERNARDINO...
WESTERN RIVERSIDE...AND SAN DIEGO COUNTY EXCEPT DESERTS LATE TONIGHT
THROUGH SUNDAY.
HIGH WIND WATCH FOR COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS
FOR SUNDAY.
SMALL CRAFT ADVISORY FOR COASTAL WATERS FROM LATE TONIGHT THROUGH
MONDAY.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY.
A STORM WILL CONTINUE TO AFFECT THE AREA SUNDAY INTO MONDAY.
THE FOLLOWING WARNINGS...WATCHES AND ADVISORIES ARE IN EFFECT...
HIGH WIND WARNING FOR SAN BERNARDINO...RIVERSIDE AND SAN DIEGO
COUNTY MOUNTAINS LATE TONIGHT TO 8 PM PST SUNDAY.
WINTER STORM WARNING ABOVE 7000 FEET FOR SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS FROM 10 PM TONIGHT TO 6 PM PST SUNDAY.
FLASH FLOOD WATCH FOR ALL OF ORANGE...SOUTHWEST SAN BERNARDINO...
WESTERN RIVERSIDE...AND SAN DIEGO COUNTY EXCEPT DESERTS LATE TONIGHT
THROUGH SUNDAY.
HIGH WIND WATCH FOR COACHELLA VALLEY AND SAN DIEGO COUNTY DESERTS
FOR SUNDAY.
SMALL CRAFT ADVISORY FOR COASTAL WATERS FROM LATE TONIGHT THROUGH
MONDAY.
HIGH SURF ADVISORY AND POTENTIAL BEACH EROSION LATE SUNDAY AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER SKYWARN ACTIVATION MAY BE NEEDED
LATER TONIGHT AND SUNDAY.
DA
High Wind, Apple and Lucerne Valleys
- When
- February 23, 10:51 PM PST to February 24, 3:51 PM PST
- Where
- Apple and Lucerne Valleys forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A peak wind gust of 83 mph was measured by the Burns Canyon RAWS at 1:51 PST. Winds were sustained 50 mph or greater between 23:51 PST on the 23rd through 1:51 PST on the 24th.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 23, 20081 death · 6 injured · 4 events
- Cold in Illinois, February 23 to 25, 20081 death · 1 event
- Avalanche in Wyoming, February 23, 20082 injured · 1 event
- Winter Storm and Winter Weather in Colorado, February 23 to 26, 200816 events
- Winter Weather in Missouri, February 23 to 24, 200815 events
- High Wind in California, February 23 to 24, 200875 kt wind · 9 events
- High Wind in California, February 23, 200861 kt wind · 5 events
- Winter Storm in California, February 23 to 24, 20085 events
- Heavy Snow and High Wind in Nevada, February 23 to 24, 200862 kt wind · 5 events
- Winter Weather in Kansas, February 23 to 24, 20084 events
- Winter Weather in Utah, February 23 to 26, 20084 events
- Winter Weather in Illinois, February 23 to 24, 20083 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84652.